Colorado, 2006

Blizzard and High Wind in Colorado, April 7, 2006

April 7, 2006 · NWS GLD · 3 events in 3 counties and zones

Light snow combined with wind gusts near 55 mph created blizzard conditions over Yuma county during the morning hours of April 7. Snow accumulations were generally under an inch, but visibility was reduced to 1/4 mile in blowing snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Light snow combined with wind gusts near 55 mph created blizzard conditions over Yuma county during the morning hours of April 7. Snow accumulations were generally under an inch, but visibility was reduced to 1/4 mile in blowing snow. Elsewhere in eastern Colorado, strong north winds were common during the morning hours with winds gusting 60 to 65 mph across Kit Carson and Cheyenne counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 7, 1:37 AM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 7, 1:37 AM MST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
237 AM MDT FRI APR 7 2006

.DISCUSSION...VERY STRONG STACKED LOW CONTINUES TO MEANDER ALONG
THE KANSAS/NEBRASKA BORDER EARLY THIS MORNING WITH WIDESPREAD RAIN
WRAPPING INTO THE FORECAST AREA ALONG A WELL DEVELOPED TROWAL. THE
EASTWARD EXTENT OF THE RAIN/SNOW LINE WILL BE DIFFICULT TO
DETERMINE AS PHASE CHANGE IS JUST BEGINNING ACROSS SOUTHEAST
WYOMING AND ENTERING NORTHEAST COLORADO AROUND 08Z AS TEMPERATURES
FALL TO AROUND 35. SEE NO REASON TO ADJUST THE HIGH WIND WARNING AT
THIS TIME AS KGLD IS CURRENTLY GUSTING TO 46KT. WILL WATCH THE
LATEST TRENDS AND MAKE LAST MINUTE ADJUSTMENTS TO THE FIRST PERIOD
RAIN/SNOW LINE IF NECESSARY. LOWEST VISIBLITY SO FAR HAS BEEN KSNY
WITH 3/4SM -SN. 1/4 MILE VISIBILITY MAY BE DIFFICULT WITH
TEMPERATURES HOVERING AT OR SLIGHTLY ABOVE FREEZING...HOWEVER THE
CURRENT PLAN IS TO LET THE BLIZZARD WARNING RIDE.

TIMING STILL LOOKS REASONABLE WITH THE BULK OF THE PRECIPITATION
OCCURRING BEFORE 18Z. H5 LOW BEGINS TO FILL AND MOVE SOUTHEAST WITH
SOME CLEARING EXPECTED LATE IN THE PERIOD. TRENDED LOWS DOWN
TONIGHT AS SFC HIGH PRESSURE BUILDS SOUTH WITH LIGHT WINDS/CLEAR
SKIES AND GOOD RADIATIONAL COOLING EXPECTED.

NO MAJOR CHANGES EXPECTED THROUGH THE REST OF THE GRIDS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON FOR
     KSZ001-KSZ002-KSZ003-KSZ004-KSZ013-KSZ014-KSZ015-KSZ016-
     KSZ027-KSZ028-KSZ029-KSZ041-KSZ042.

NE...HIGH WIND WARNING UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON FOR
     NEZ079-NEZ080-NEZ081.

CO...HIGH WIND WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR COZ092.

     HIGH WIND WARNING FROM 9 AM THIS MORNING TO 6 PM MDT THIS
     AFTERNOON FOR COZ090-COZ091.

     BLIZZARD WARNING UNTIL 2 PM MDT THIS AFTERNOON FOR COZ090-COZ091.

&&

MCGUIRE
Hazardous weather outlook, Apr 6, 2:23 PM MST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
323 PM MDT THU APR 6 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071900-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
423 PM CDT THU APR 6 2006 /323 PM MDT THU APR 6 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT AND FRIDAY

SCATTERED THUNDERSTORMS WILL OCCUR EARLY THIS EVENING ALONG AND
EAST OF A MCCOOK NEBRASKA TO GOVE KANSAS LINE. SOME STORMS COULD
PRODUCE SMALL HAIL AND BRIEF GUSTY WINDS BEFORE MOVING OUT OF THE
AREA BY MIDNIGHT.

STRONG NORTH WINDS WILL DEVELOP AFTER MIDNIGHT IN THE WESTERN
PART OF THE TRI STATE AREA...AND SPREAD OVER THE REMAINDER OF THE
AREA ON FRIDAY. SUSTAINED WINDS OF 40 TO 50 MPH WITH GUSTS OF UP
TO 60 MPH WILL BE COMMON. THE WINDS WILL SUBSIDE AROUND SUNSET ON
FRIDAY.

RAIN WILL CHANGE TO SNOW LATE TONIGHT AND EARLY FRIDAY MORNING
ACROSS NORTHEAST COLORADO. THE SNOW AND WIND WILL COMBINE TO
CREATE BLIZZARD CONDITIONS IN YUMA AND KIT CARSON COUNTIES...WHERE
UP TO 2 INCHES OF ACCUMULATING SNOW WILL BE POSSIBLE BY MID DAY.

AREAS ALONG THE COLORADO AND KANSAS STATE LINE...FROM BENKELMAN TO
GOODLAND TO SHARON SPRINGS...AND WEST INTO CHEYENNE COUNTY
COLORADO...SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS
FRIDAY MORNING. RAIN COULD CHANGE OVER TO SNOW WITH LITTLE OR NO
WARNING...AND WITH THE STRONG WINDS BLIZZARD CONDITIONS CANNOT BE
RULED OUT FOR A BRIEF PERIOD OF TIME.

RAIN AND SNOW WILL END BY FRIDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS MONDAY NIGHT ACROSS THE
AREA ASSOCIATED WITH A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JDK

In the hours before

Special weather statement, Apr 6, 9:04 PM MST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1004 PM MDT THU APR 6 2006

KSZ003-004-NEZ081-070430-
DECATUR-NORTON-RED WILLOW-
1104 PM CDT THU APR 6 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR DECATUR...NORTON AND RED WILLOW COUNTIES...

SCATTERED SHOWERS WILL MOVE ACROSS THE AREA THROUGH 1130 PM CDT.
THESE SHOWERS WILL PRODUCE WIND GUSTS TO 55 MPH...ESPECIALLY FROM
MCCOOK NEBRASKA TO NORTON KANSAS.

MENTZER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 1 blizzard. Local standard time, as filed.

High Wind, Kit Carson County

When
April 7, 3:00 AM MST to 10:00 AM MST
Where
Kit Carson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

High Wind, Cheyenne County

When
April 7, 3:00 AM MST to 10:00 AM MST
Where
Cheyenne County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Blizzard, Yuma County

When
April 7, 4:00 AM MST to 10:00 AM MST
Where
Yuma County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494957, 5494958, 5494956.